Hail, Armstrong
- When
- April 17, 12:46 PM CST
- Where
- Armstrong County, 7.69 mi SE of Goodnight
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.940, -101.120
Hail from dimes to quarters reported, accumulating up to an inch deep in spots.
A cold front stalled across the Texas Panhandle, and was oriented from southwest to northeast over the region. The temperatures and moisture contrast along the front in-conjunction with a potent mid-level disturbance provided plenty of instability and lift for thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A cold front stalled across the Texas Panhandle, and was oriented from southwest to northeast over the region. The temperatures and moisture contrast along the front in-conjunction with a potent mid-level disturbance provided plenty of instability and lift for thunderstorms to develop. Sufficient wind shear allowed for supercells to develop and some of these storms produced large hail up to 2 in diameter and tornadoes. Some storms produced accumulating hail with some locations several inches deep. As a result of the rapid melting of hail and heavy rainfall, flooding was also reported. Three tornadoes and one landspout were reported. Two tornadoes and the landspout had an EF-unknown rating as they remained in open grasslands and did not cause any damage. One tornado had an EF-0 rating with tree damage and large tree branches snapped.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 17, 12:17 PM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 117 PM CDT Wed Apr 17 2019 .MESOSCALE UPDATE... ...Severe weather and localized flooding expected today... * Synoptic Overview: An upper low located over the White Sands, NM area is progressing eastward this afternoon, with reflection of a surface low starting to develop southwest of Hereford, TX. Water vapor is showing multiple shortwave trofs rotating around the parent upper low, with one such feature extending from northeastern New Mexico southeast to Happy, TX. Subsidence behind this shortwave is expected to get pinched off as another shortwave following from Plainview, TX towards Santa Rosa, NM moves towards the northeast. * Mesoscale: Surface cold front has progressed through most of the Texas Panhandle and has since stalled just south of Hereford, TX northeast to Lefors, TX and points northeast of there. It is not expected that this front will make any further forward progression this afternoon. A surface dryline is making eastward progression into the southern Texas Panhandle, and is currently draped along the Interstate 27 corridor. Latest available data from the special sounding launch at 17/18Z shows a significant dry layer below H6 and a capping inversion around H8. In addition, very steep adiabatic lapse of 8 to 9 degrees C/km will be supportive of rapid growth on any storms that can form along the frontal boundary or in the warm, moist sector. As insolation from sunlight at KAMA has not occurred, forcing along the quasi- stationary boundary will be dependent upon dynamical and mechanical lift provided by passing short wave features. Meanwhile, ahead of the front and dryline in the southeast Texas Panhandle, convective activity will be supported by MLCAPE presently in the 1000-2000 J/kg range with dew point temperatures in the upper 50s to low 60s. Wind shear values are expected to increase through the afternoon and evening hours as the left jet exit region begins to overspread the southeastern Panhandles. Latest hi-res CAMs analysis suggests that 0-6km bulk shear values of 45 to 50 kts will increase to around 50 to 60 kts late this afternoon and evening. * Threats: Hail size up to the size of 2 inches may be realized in the far eastern Texas Panhandle in the warm, moist airmass ahead of both the frontal boundary and dryline. Further west, hail sizes may approach the size of golf balls. The hail threat will largely exist in these regions through about 7 to 9 PM this evening. Wind threats, though, will be conditional on proximity to the frontal boundary and the presence of lower level inversion layers. Much like the hail threat, expect that the greatest threat will be in the far eastern Texas Panhandle with speeds up to 70 MPH being possible. Finally, the tornado threat will be conditional on storms becoming surface based for any period of time, with this threat being most likely in the warm, moist sector across the east and southeastern sections of the Texas Panhandle. Once the low level jet kicks in closer to sunset, any existing storms could potentially have increased lower level spin to work off of in the 6 to 9 PM CDT window. Meanwhile, along the cold front and near the dryline in the central and southwestern Texas Panhandle, brief spin up tornadoes cannot be ruled out as localized boundary interactions from storms could occur. By late this evening, the severe weather potential will be out of the area. * Hydrology: The presence of a quasi-stationary frontal boundary draped southwest to northeast across the Texas Panhandle, along with overrunning forcing with passing shortwaves, will support the potential for storms training over the same areas. PW values are not the best, with anywhere from 0.50" in the southwest to central Panhandles and 1.00" in the far southeast. With that said, any storms that develop along the boundary will have storm motion favoring the northeast with more storms developing behind it. Given the drier airmass that these storms have to overcome at first, precipitation amounts will be light at best. As storms precipitate and moisten the dry environments in the southwestern and central Texas Panhandle, precipitation amounts should increase and be supportive for spots of localized flooding. * Timing & Location: Present thunderstorm activity is moving into southern Texas Panhandle this afternoon. This activity should remain isolated in nature for the next couple of hours. However, the next shortwave trough that moves in will be the one to kick off activity across the south and central Texas Panhandle around 3 PM CDT. This same shortwave trough feature will make it to the northeastern Panhandles around 4 to 6 PM CDT, starting storms in that area. The frontal boundary and dryline will start to make eastward and southeastward progress around sunset, quickly making it into the main part of Oklahoma by 8 to 10 PM CDT tonight. Lingering thunderstorm activity will persist through about 1 to 3 AM CDT tomorrow morning. * Summary: A complicated forecast scenario is developing this afternoon, with strong to severe thunderstorms possible across most of the region. Storms have formed and more will form around 3 PM CDT along and north of the Interstate 40 corridor. As the low level jet kicks in around 5 to 9 PM CDT, storms will develop in the southeastern Texas Panhandle, quickly congealing into a line as it moves east through about 9 PM CDT. Severe weather and localized flooding potential should diminish rapidly thereafter, with lingering shower and thunderstorm activity continuing through about 1 to 3 AM Thursday morning. Bieda && .PREV DISCUSSION... /Issued 1239 PM CDT Wed Apr 17 2019/ AVIATION... 18Z Issuance...VFR conditions will likely degrade to MVFR for the southeastern 2/3 of the area with thunderstorms for the afternoon after 21Z through 06Z. DHT and GUY may see some VCTS but confidence is low for timing a thunderstorm to hit as they will be behind the front in drier air. Northerly winds will persist through period with gusts of 25-35kts likely and stronger gusts within thunderstorms possible. Low clouds should start to move out towards mid-morning. Beat PREV DISCUSSION... /Issued 316 AM CDT Wed Apr 17 2019/ SHORT TERM...Today and Tonight... An upper level low over the desert southwest will continue to move east northeast through today and tonight. As this upper low moves into eastern New Mexico by mid afternoon a jet streak is expected to be rounding the upper level low and the left front exit region of the jet should be over the southeast Texas Panhandle. This upper level divergence should combine with a cold front which should lie from near Canadian, TX to near Wayside, TX by this time, to bring a chance of showers and thunderstorms to much of the Texas Panhandle. The cold front should help to lift the surface air and as the upper level low approaches it should help out with instability aloft. Showers and thunderstorms are expected to break out along and north of this front. A few thunderstorms that get going ahead of the cold front could become severe with large hail and damaging winds the main threats. A tornado can not be ruled out given the lower LCL's in the moist air and the turning of the winds with height ahead of the cold front. The upper level system will move away from the Panhandles tonight and showers and thunderstorms will slowly come to an end from west to east tonight. Windy conditions will be found behind the cold front late this afternoon into tonight. At this point, it looks like winds should stay below advisory criteria. Highs today should range from the upper 60's northwest to the lower 80's in the east as the cold front makes its way south southeast across the Panhandles. LONG TERM...Thursday through next Wednesday... Longwave trough will exit to the east to begin the long term forecast, leading to northwesterly flow and cooler temperatures across the CWA Thursday. A decent pressure gradient will be present, so the north-northwesterly surface winds will likely be breezy as well. Some hint at fire weather concerns Thursday afternoon, but with continuing greenup and rain likely Wednesday afternoon and evening, do not think this will end up being much of an issue. Northwest flow in the upper levels continues for Friday, but an 850mb thermal ridge will work eastward across West Texas, extending northward to the Panhandles. A warming trend right back up into the mid to upper 70s will be the result. Latest wave to potentially impact the region is progged to come onshore over Tijuana Saturday, quickly translating northeastward over AZ/NM by the evening hours. Southwesterly surface winds will set up across the Panhandles as the wave approaches, with lee cyclogenesis occurring by the late evening. The result will be a very warm Saturday followed by a mild Sunday as guidance pushes a cold front south through the Panhandles early in the day. Some guidance attempts to spit out QPF during this time period, but given the overall moisture starved thermodynamic profiles, have continued to keep mentions of precipitation out of the forecast. Guidance begins to diverge significantly after Sunday. Notable solution would be the GFS, which brings an upper trough across Monday into Tuesday, depicting rain as the disturbance drives overrunning on top of the cold dome associated with the cold front from Sunday. While a handful of GEFS members are roughly on board with this solution, the EC/CMC are not. Additionally, nearly every system fitting into this pattern over the past several months has underachieved, sometimes in dramatic fashion. Have thus held PoPs to a slight chance or less. Ferguson AVIATION...06Z TAFs... A cold front will push through the TAF sites before noon. North winds will increase into the 20 to 25 knot range with higher gusts in the afternoon. Thunderstorms will be possible at the AMA site during the afternoon and evening as an upper level storm system moves across. Gusty winds and hail will be possible with the strongest storms. Believe at this point, DHT and GUY will remain thunderstorm free. Skies are expected to remain VFR at all sites, except local MVFR conditions will be possible with the thunderstorms. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 98/16/3
Hazardous Weather Outlook National Weather Service Amarillo TX 330 AM CDT Wed Apr 17 2019 OKZ001>003-TXZ001>020-317-172100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 330 AM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are expected Wednesday afternoon and evening. Some storms could become strong to severe, with severe storms most likely across the eastern Panhandles. Large hail, damaging winds, and heavy rains, possibly leading to localized flooding will all be possible. Additionally, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a slight chance for thunderstorms Monday night and Monday. The threat for severe weather with these storms appears minimal at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1pm this afternoon.
Special Weather Statement
National Weather Service Amarillo TX
102 PM CDT Wed Apr 17 2019
TXZ018-171830-
Armstrong TX-
102 PM CDT Wed Apr 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARMSTRONG COUNTY UNTIL
130 PM CDT...
At 102 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wayside, or 17 miles south of Claude, moving
northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Claude and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3488 10156 3518 10131 3500 10109 3494 10109
3479 10147
TIME...MOT...LOC 1802Z 224DEG 25KT 3487 10145
WardSpecial Weather Statement National Weather Service Amarillo TX 145 PM CDT Wed Apr 17 2019 TXZ019-171915- Donley TX- 145 PM CDT Wed Apr 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONLEY COUNTY UNTIL 215 PM CDT... At 145 PM CDT, Doppler radar was tracking a strong thunderstorm near Clarendon, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Clarendon, Howardwick and Greenbelt Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A Severe Thunderstorm Watch remains in effect until 800 PM CDT for the Panhandle of Texas. LAT...LON 3483 10099 3489 10108 3514 10091 3509 10067 TIME...MOT...LOC 1845Z 209DEG 25KT 3495 10096 Ward
The Amarillo radar (KAMA), 63 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
26 hail, 5 tornado, 2 flood. Local standard time, as filed.
Hail from dimes to quarters reported, accumulating up to an inch deep in spots.
Hail from dimes to quarters reported, accumulating up to an inch deep in spots.
Accumulating hail between dime and quarter size.
Water over roadway on Texas highway 70 in Howardwick, accumulating hail several inches deep.
Accumulating hail several inches deep.
Tweet from NWS Employee reporting hail accumulating hail up to the size of quarters.
Accumulating hail reported just west of Simms area.
Channel 9 OKC live broadcast of a tornado touchdown. NWS survey information suggests the tornado touchdown first occurred about 3 miles southwest of Glazier at 0339 pm and lifted around 0354 pm approximately 5 miles north northeast of Canadian. The tornado was rated EF-Unknown since no damage was observed. The tornado track and times were based on several reports and radar data.
Report received of quarter size hail from MPing.
Multiple sources reported a tornado touchdown. NWS survey information suggests the tornado touchdown began at 0354 PM 2 miles northeast of Glazier in Hemphill County and lifted at 0421 PM approximately 6 miles northeast of Glazier in Lipscomb County. A few trees were damaged along highway 60 southwest of Coburn, and some large tree limbs were snapped. The tornado was rated EF-0 with an estimated peak wind speed of 75 MPH.
Multiple sources reported a tornado touchdown. NWS survey information suggests the tornado touchdown began at 0354 PM 2 miles northeast of Glazier in Hemphill County and lifted at 0421 PM approximately 6 miles northeast of Glazier in Lipscomb County. A few trees were damaged along highway 60 southwest of Coburn, and some large tree limbs were snapped. The tornado was rated EF-0 with an estimated peak wind speed of 75 MPH.
Broadcast media and multiple spotters reported a new tornado touchdown near Higgins, TX. NWS survey information suggests the tornado touchdown first occurred about 4 miles southwest of Higgins at 0429 PM and lifted at 0432 PM approximately 4 miles southwest of Higgins. The tornado was rated EF-Unknown since no damage was observed. The tornado track and times were based on spotter reports and radar data.
Late report of golf ball size hail near Dozier.
Landspout reported by broadcast media and Rick Husband International Airport. Landspout lifted 2 miles east of airport.
Accumulating hail was reported.
Late report received of hail along interstate 40 near the Oklahoma and Texas state line.
Late report of accumulating hail ranging from dimes to quarters. Ground was covered up to several inches deep.
Accumulating hail on the ground. Lots of hail reducing visibility.
South Washington street down to one lane in either direction due to water on road way. Just south of I-27. Time estimated based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819984, 819985, 819986, 819987, 819988, 819989, 819990, 819991, 819992, 819993, 819994, 819995, 819996, 819997, 820012, 819998, 819999, 820000, 820013, 820001, 843568, 820014, 820002, 820003, 820015, 820004, 820005, 820006, 820007, 820008, 820009, 820010, 820011.